Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 24, 2011, 11:25 PM CDT for Hughes County, Stanley County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2011, 11:25 PM CDT (04:25 UTC)
- Expired
- Jun 25, 2011, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hughes County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 187 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 11:47 PM CDT | FLASH FLOOD | Pierre, SD | WATER COVERING STREETS. STREETS ARE GETTING BARRICADED TO PREVENT TRAVEL AND EMERGENCY PUMPS ARE WORKING TO EVACUATE WATER FROM DRY SIDE OF LEVEES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
431 WGUS53 KABR 250425 FFWABR SDC065-117-250730- /O.NEW.KABR.FF.W.0007.110625T0425Z-110625T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1125 PM CDT FRI JUN 24 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA... NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 230 AM CDT/130 AM MDT/ * AT 1125 PM CDT/1025 PM MDT/...EMERGENCY MANAGEMENT REPORTED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL REPORTS NEARING 1.50 INCHES HAVE BEEN REPORTED IN THE FT. PIERRE AREA AND HEAVY RAIN CONTINUES TO FALL. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT PIERRE...PIERRE...GREY GOOSE...OVERLOOK REC AREA AND WEST SHORE REC AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4453 10014 4421 10004 4426 10050 4454 10053 $$ HINTZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 8:55 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 24, 8:55 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 855 PM CDT FRI JUN 24 2011 .UPDATE... CURRENTLY MCS TAKING SHAPE ACROSS WESTERN SD...WITH DISCRETE SUPERCELLS ASSOCIATED WITH DEVELOPING LINE. EXPECT LINE TO HOLD TOGETHER ALTHO LATEST RUC SHOWS AN ABSENCE OF A DEVELOPING 850HPA JET OVERNIGHT. CONCERN WILL TURN FROM CHC OF SEVERE TO POTENTIAL OF HEAVY RAIN IN A SHORT PERIOD OF TIME FOR THE SWOLLEN MO RIVER AREAS. CURRENT KUDX 88D ESTIMATED 1HR RAINFALL IS FROM 1.00 TO 1.50 INCHES. UPDATED ZONES A BIT EARLIER TO ACCOUNT FOR TSTORM WATCH BOX...BUT ALL IN ALL CURRENT ZONES IN FINE CONDITION AND ONLY HOURLY TEMP/DWPT/WIND TWEAKS HAVE BEEN NECESSARY. UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT THE POTENTIAL FOR SEVERE STORMS OVER THE NEXT COUPLE OF DAYS WILL BE THE MAIN FORECAST CHALLENGE. A BROAD UPPER LEVEL TROF OVER THE PAC NW WILL SLOWLY TRACK EASTWARD THROUGH THE SHORT TERM. THIS TROF...ALONG WITH LLM WILL RESULT IN THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS OVER THE NORTHERN PLAINS THROUGH SUNDAY NIGHT. AS OF 19Z A VIGOROUS SHORT WAVE IS TRACKING ACROSS WYOMING. THIS SHORT WAVE WILL INTERACT WITH MODERATE INSTABILITY ACROSS THE WESTERN DAKOTAS TO RESULT IN THUNDERSTORM DEVELOPMENT. CU IS BEGINNING TO DEVELOP OVER THE BLACK HILLS WITH ADDITIONAL CU DEVELOPING FARTHER WEST OVER WYOMING. WITH AN ESE STORM MOTION...BELIEVE WHEN CONVECTION DEVELOPS OVER THE BLACK HILLS...THEY SHOULD CLIP THE SW CWA. MODELS ARE SHOWING DECENT CAPE VALUES IN THE HAIL GROWTH REGION WHICH SPC HAS PICKED UP ON BY INCREASING THEIR DAY 1 HAIL OUTLOOK. WHILE PCPN SHOULD EXIT THE CWA BY 12Z SATURDAY...A FEW MODELS ARE KEEPING CONVECTION ACROSS THE EASTERN CWA THROUGH AT LEAST 15Z. SINCE THIS IS NOT ENTIRELY IMPOSSIBLE WILL INCREASE POPS TO A LOW END CHANCE FOR THE EASTERN CWA. BY LATE IN THE AFTERNOON ON SATURDAY...A STRONGER MID LEVEL SHORT WAVE IS EXPECTED TO TRACK ACROSS THE REGION. WHILE THE SURFACE BOUNDARY WILL BE SOMEWHAT ILL- DEFINED...THERE WILL BE DECENT LIFT AND INSTABILITY TO RESULT IN STRONG TO POSSIBLE SEVERE THUNDERSTORMS. THERE IS SOME TIMING ISSUES BETWEEN THE NAM12 AND THE GFS WITH THIS SHORT WAVE...WITH THE NAM BEING THE SLOWER OF THE TWO. WILL MAINTAIN HIGH END CHANCE POPS ESPECIALLY FOR THE WESTERN HALF OF THE CWA BEGINNING AT 18Z. CONVECTIVE PARAMETERS INCREASE SIGNIFICANTLY ON SUNDAY AHEAD OF A COLD FRONTAL BOUNDARY. MODELS ARE IN A FAIR AGREEMENT WITH THE A FRONTAL BOUNDARY BRING DRAPED ACROSS NE ND AND SOUTHWESTWARD TO SW SD AROUND 18Z. DECENT MOISTURE CONVERGENCE ALONG THE FRONT WILL RESULT IN THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH SOME THUNDERSTORMS. ADD INTO THE MIX GOOD 0-1 KM SHEAR VECTOR VALUES AND A HIGH SIGNIFICANT TOR PARAMETER LEADS THIS FORECAST TO SUGGEST TORNADOES COULD BE POSSIBLE SUNDAY AFTERNOON. WHILE NOT MENTIONED IN THIS FORECAST PACKAGE...WILL SUGGEST LATER FORECAST SHIFT CONSIDER ADDING SEVERE MENTION SUNDAY. .LONG TERM...MONDAY THROUGH FRIDAY THE OPERATIONAL MODELS AND GFS ENSEMBLES ARE IN PRETTY GOOD AGREEMENT THROUGH THE LONG TERM ACROSS THE UNITED STATES. AFTER AN UPPER LEVEL LOW PRESSURE TROUGH PUSHES THROUGH ON MONDAY...THE LARGE UPPER LEVEL HIGH PRESSURE AREA ACROSS THE SOUTHERN US WILL EXPAND NORTHWARD INTO THE CENTRAL US INTO THE MIDDLE OF THE WEEK. WILL KEEP IN THE SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF THE CWA FOR MONDAY AS THE UPPER LEVEL TROUGH MOVES ACROSS. MONDAY AND TUESDAY WILL BE THE LAST BELOW NORMAL TEMPERATURE DAYS ACROSS THE CWA AS SURFACE HIGH PRESSURE OUT WEST SLIDES ACROSS THE REGION. AS THIS MOVES EAST...WARMER AIR WILL RETURN FOR WEDNESDAY AND THURSDAY AS THE UPPER LEVEL HIGH PRESSURE AREA BUILDS OVER THE REGION. THE WARMER AIR ALOFT WILL CAP OFF MUCH OF THE CWA FOR BOTH WEDNESDAY AND THURSDAY FOR ANY THUNDERSTORM ACTIVITY. TEMPERATURES WILL RISE TO ABOVE NORMAL WEDNESDAY AND THURSDAY INTO THE UPPER 80S TO THE LOWER 90S AND MAYBE EVEN WARMER WITH MOSTLY CLEAR SKIES. THE MODELS CONTINUE TO SHOW A STRONG UPPER LEVEL LOW PRESSURE TROUGH COMING OFF THE PACIFIC AND UP THE WESTERN SIDE OF THE CENTRAL US RIDGE. THIS WILL BRING A CHANCE OF THUNDERSTORMS FOR MAINLY THURSDAY NIGHT INTO EARLY FRIDAY ACROSS THE CWA. A COLD FRONT BEHIND THIS TROUGH AXIS WILL ALSO BRING COOLER TEMPERATURES FOR FRIDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS DEVELOPING MCS ACROSS WESTERN SD WILL CONTINUE TO TREK EASTWARD INTO THE KPIR AND KMBG AERODROMES WITHIN THE NEXT COUPLE OF HOURS. CURRENTLY HAVE VCTS MENTION IN KMBG/KPIR TERMINAL FCSTS AND WILL NEED TO AMEND ONCE TIME OF ARRIVAL IS A BIT MORE CERTAIN. HAVE HELD OFF ON MENTION OF TSRA IN THE KABR AND KATY TERMINAL UNTIL NEAR OR SHORTLY AFTER 06Z AND AGAIN WILL TWEAK ONCE TIME OF ARRIVAL BECOMES MORE CERTAIN. ONCE LINE MOVES THROUGH RESPECTIVE TAF SITES...EXPECTING CIGS TO CLIMB WITH NO WEATHER THEN EXPECTED FOR THE REMAINDER OF THE TAF PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...HINTZ SHORT TERM...SD LONG TERM...MOHR AVIATION...HINTZ WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 24, 5:57 AM CDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 557 AM CDT FRI JUN 24 2011 SDZ003-004-009-015-016-033>036-045-048-051-251100- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN-BUFFALO- 557 AM CDT FRI JUN 24 2011 /457 AM MDT FRI JUN 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TODAY INTO THIS EVENING. A COUPLE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON INTO THIS EVENING...MAINLY ALONG AND WEST OF THE MISSOURI RIVER. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER WILL CONTINUE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST SATURDAY AND SUNDAY. A FEW THUNDERSTORMS MAY BECOME SEVERE EACH OF THESE TWO DAYS AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO THIS EVENING ALONG AND WEST OF THE MISSOURI RIVER VALLEY. MNZ039-046-SDZ005>008-010-011-017>023-037-251100- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 557 AM CDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING...PRIMARILY ALONG AND WEST OF THE JAMES RIVER VALLEY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS CONTINUE DUE TO RECENT EXCESSIVE RAINFALL. A NUMBER OF RIVERS...STREAMS...CREEKS AND DITCHES ARE RUNNING AT OR ABOVE BANKFUL LEVELS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST SATURDAY AND SUNDAY. A FEW THUNDERSTORMS MAY BECOME SEVERE EACH OF THESE TWO DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
In the hours before
Special weather statement, Jun 24, 10:03 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1003 PM CDT FRI JUN 24 2011 SDZ045-250345- JONES- 1003 PM CDT FRI JUN 24 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN JONES COUNTY UNTIL 1045 PM CDT... AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF CAPA...OR 19 MILES NORTHEAST OF KADOKA...MOVING EAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE OKATON...MURDO...WESTOVER AND DRAPER. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. && HINTZ
Local storm report, Jun 24, 10:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1047 PM CDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND DMG 15 W MURDO 43.89N 101.02W
06/24/2011 JONES SD EMERGENCY MNGR
SEMI BLOWN OVER ON INTERSTATE 90
&&
TEAM ABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 10:14 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 61 min |
| Jun 24, 10:42 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 45 min |
| Jun 25, 3:33 PM CDT | Flash Flood Watch | ABR | Brown, Buffalo, Campbell, Corson, Day, Dewey and 15 more | 27 hr |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.